DEAR DR. ROACH: I’m 60 and have had erectile dysfunction for about four years, when it all started, including all of my current medications. I take losartan, hydrochlorothiazide, atorvastatin and metformin.
About a year before taking any medication, when I was intimate with my wife, I had a really bad headache in the back of my head and had to stop being intimate. I felt like the back of my head was going to explode. My question is, what medication is available that will not raise my blood pressure and cause brain hemorrhage? I told my doctor about it, but he was never prescribed anything. He recommended Viagra and said it shouldn’t affect my blood pressure. Is there something safe for someone in my situation? –JC
ANSWER: You may have a condition called âprimary headache associated with sexual activityâ. I have seen several cases in my career. The biggest concern is that the headache is sometimes linked to structural issues inside the brain. People with this type of headache need a thorough evaluation, including a CT scan or MRI. A neurologist would be an appropriate consultation.
If you do not have worrying results on the assessment, there are treatments available which are taken before sexual activity and which are effective. Treatments for erectile dysfunction are not associated with headaches. Drugs like Viagra reliably lower blood pressure by a few points, but usually not enough to be of concern. Finally, if the erectile dysfunction started when you started taking blood pressure medication, one of them could be responsible, and hydrochlorothiazide is the most likely culprit.
Diabetes (metformin is typically used to treat diabetes) can also be associated with erectile dysfunction through effects on blood vessels and nerves.
DEAR DR. ROACH: Since September, my son has been hospitalized with a high level of CK. Initially, the CK level was 4,000, and yesterday it increased to 8,000. Since her result is so high, her doctor suggests that she take a genetic test. Do you have any suggestions for reducing the level of CK? – SL
ANSWER: The CK lab test measures the amount of a muscle enzyme called creatine kinase. It’s sometimes called creatine phosphokinase, or CPK, but it’s the same enzyme.
Small amounts of CK are normally present in the blood, but the levels increase due to muscle breakdown. Levels of several thousand or tens of thousands raise the problem of rhabdomyolysis, a muscle cell death syndrome. This cell death can be caused by muscle damage from extreme trauma such as crushing, overwork in an untrained person, damage from toxins – including prescribed and recreational drugs, or infection or severe electrolyte disturbances.
In most cases of rhabdomyolysis, recovery begins with a drop in CK levels within a few days. Treatment for very high CK aims to protect the kidneys from damage caused by any muscle breakdown products in the blood. This usually means the administration of aggressive intravenous fluids and sometimes temporary dialysis.
Consistently elevated CK levels in this range raise concerns about neuromuscular disorders. It is impossible to be specific about the cause without knowing how old your son is, if the initial event started with exertion, and if he is showing symptoms. There are many neuromuscular diseases, many of which are genetic, that can cause elevations in CK levels. The fact that his doctor wants a genetic test makes me think that he also thinks of neuromuscular diseases as the cause of the high CK level. It is only with a precise diagnosis that a specific treatment can be recommended.
Dr Roach regrets not being able to respond to individual letters, but will fit them into the column where possible. Readers can email their questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.
(c) 2021 North America Syndicate Inc.
All rights reserved